The Food and Drug Administration (FDA) is announcing a new warning for the Johnson and Johnson COVID-19 vaccine, saying the shot has been linked to a low risk of a rare, but serious, side effect.
The side effect usually develops two weeks after the single-dose vaccine. It’s the latest blow to the shot – that was halted in April for 10 days because of a potential blood clot issue. Like then, officials said Monday getting the syndrome is extremely rare.
Of the 12.8 million people given the Johnson and Johnson COVID-19 vaccine, federal officials have identified about 100 suspected cases of guillain-barre syndrome (GBS).
GBS is a neurological disorder in which the body's immune system damages nerve cells, causing muscle weakness or in severe cases, paralysis.
“It can happen after infections. It can happen all by itself for no known reasons,” said Dr. Yvonne Maldonado, Stanford professor of medicine. “It can happen rarely after some vaccines, in particular the influenza vaccine. But even there it’s very rare.”
The warning only applies to the Johnson and Johnson vaccine, not the ones from Pfizer and Moderna.
Of the reports, most were among men over age 50 and most people who contracted GBS fully recovered.
Stanford’s Dr. Maldonado – who sits on the CDC’s national vaccine advisory board -- says it’s important for the government to continue to be transparent.
“I want to be able to have the information at my fingertips, so I can tell my patients what I know about these vaccines,” she said.
This isn’t common. The numbers from the FDA show the chances of getting it after the Johnson and Johnson vaccine is about one in 128,000. Which is actually lower than the yearly average, according to numbers from the GBS Foundation International.
So why the warning?
“It's about 10 times higher than it is for the vaccines, but there’s definitely an association the FDA feels occurred with this Johnson and Johnson product,” said Maldonado.
Public health experts stress that vaccine benefits far outweigh the risks. As nearly all COVID-19 hospitalizations and deaths are now occurring among the unvaccinated.